Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Surfaces violating Bogomolov-Miyaoka-Yau in positive characteristic

Author: Robert W. Easton
Journal: Proc. Amer. Math. Soc. 136 (2008), 2271-2278
MSC (2000): Primary 14J29
Published electronically: March 6, 2008
MathSciNet review: 2390492
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Bogomolov-Miyaoka-Yau inequality asserts that the Chern numbers of a surface $ X$ of general type in characteristic 0 satisfy the inequality $ c_1^2\leq 3c_2$, a consequence of which is $ \frac{K_X^2}{\chi ({\mathcal O}_X)}\leq 9$. This inequality fails in characteristic $ p$, and here we produce infinite families of counterexamples for large $ p$. Our method parallels a construction of Hirzebruch, and relies on a construction of abelian covers due to Catanese and Pardini.

References [Enhancements On Off] (What's this?)

  • [B] F. A. Bogomolov, Holomorphic tensors and vector bundles on projective manifolds, Izv. Akad. Nauk SSSR Ser. Mat. 42 (1978), no. 6, 1227–1287, 1439 (Russian). MR 522939
  • [C] F. Catanese, On the moduli spaces of surfaces of general type, J. Differential Geom. 19 (1984), no. 2, 483–515. MR 755236
  • [H1] Friedrich Hirzebruch, Automorphe Formen und der Satz von Riemann-Roch, Symposium internacional de topología algebraica International symposium on algebraic topology, Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, pp. 129–144 (German). MR 0103280
  • [H2] F. Hirzebruch, Arrangements of lines and algebraic surfaces, Arithmetic and geometry, Vol. II, Progr. Math., vol. 36, Birkhäuser, Boston, Mass., 1983, pp. 113–140. MR 717609
  • [H3] F. Hirzebruch, Chern numbers of algebraic surfaces: an example, Math. Ann. 266 (1984), no. 3, 351–356. MR 730175, 10.1007/BF01475584
  • [L] William E. Lang, Examples of surfaces of general type with vector fields, Arithmetic and geometry, Vol. II, Progr. Math., vol. 36, Birkhäuser Boston, Boston, MA, 1983, pp. 167–173. MR 717611
  • [M1] Marco Manetti, On the moduli space of diffeomorphic algebraic surfaces, Invent. Math. 143 (2001), no. 1, 29–76. MR 1802792, 10.1007/s002220000101
  • [M2] Yoichi Miyaoka, On the Chern numbers of surfaces of general type, Invent. Math. 42 (1977), 225–237. MR 0460343
  • [P] Rita Pardini, Abelian covers of algebraic varieties, J. Reine Angew. Math. 417 (1991), 191–213. MR 1103912, 10.1515/crll.1991.417.191
  • [R] Miles Reid, Bogomolov’s theorem 𝑐₁²≤4𝑐₂, Proceedings of the International Symposium on Algebraic Geometry (Kyoto Univ., Kyoto, 1977) Kinokuniya Book Store, Tokyo, 1978, pp. 623–642. MR 578877
  • [V] R. Vakil, Murphy's law in algebraic geometry: Badly-behaved deformation spaces, Invent. Math., to appear.
  • [Y] Shing Tung Yau, Calabi’s conjecture and some new results in algebraic geometry, Proc. Nat. Acad. Sci. U.S.A. 74 (1977), no. 5, 1798–1799. MR 0451180

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14J29

Retrieve articles in all journals with MSC (2000): 14J29

Additional Information

Robert W. Easton
Affiliation: Department of Mathematics, University of Utah, Salt Lake City, Utah 84102

Keywords: Bogomolov inequality, abelian cover, positive characteristic, algebraic surface, general type
Received by editor(s): December 6, 2005
Published electronically: March 6, 2008
Communicated by: Ted Chinburg
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.